Virginia, 2013

Hail and Damaging Winds in Virginia, April 24, 2013

April 24, 2013 · NWS RNK · 5 events in 4 counties and zones

An unseasonably strong cold front was moving into the region from the west supported by a full latitude upper trough. The air mass behind the cold front was very cold for late April as temperatures plummeted into the 30s the next morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An unseasonably strong cold front was moving into the region from the west supported by a full latitude upper trough. The air mass behind the cold front was very cold for late April as temperatures plummeted into the 30s the next morning. Although dynamics associated with the cold front and upper trough were strong, surface moisture was limited. Nonetheless, a narrow line of strong to severe thunderstorms formed just ahead of the front during the late afternoon. The storms downed trees in a few counties of Southwest Virginia and within the City of Covington in West Central Virginia. Penny-sized hail was also observed in Galax in Southwest Virginia. All of the events took place within a one-hour time frame.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 24, 2:53 PM EST, 12 minutes earlier.

Area forecast discussion, Apr 24, 2:53 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
353 PM EDT WED APR 24 2013

.SYNOPSIS...
COLD FRONT WILL CROSS THE REGION TONIGHT WITH HIGH PRESSURE
FOLLOWING FOR THURSDAY AND FRIDAY. LOW PRESSURE WILL MOVE FROM THE
SOUTHERN PLAINS ACROSS THE TENNESSEE VALLEY AND CAROLINAS ON
SATURDAY AND SUNDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 300 PM EDT WEDNESDAY...

COLD FRONT TO OUR WEST THIS AFTERNOON FROM CLEVELAND OHIO SOUTHWARD
TO NASHVILLE WILL MOVE EAST THIS AFTERNOON INTO TONIGHT. THIS FRONT
WILL MOVE ACROSS OUR AREA THIS EVENING INTO TONIGHT. COLD AIR WILL
INFILTRATE IN THE WAKE AND KNOCK TEMPERATURES UNSEASONABLY COOL AS
HIGH PRESSURE BEGINS TO MOVE IN FROM THE TENNESSEE VALLEY.

QUESTIONABLE IF ANY OF THE PRECIPITATION BEHIND THE FRONT WILL
HOLD TOGETHER EAST OF THE BLUE RIDGE. ONCE THE WIND SHIFT TO THE
NORTHWEST...TENDENCY IS FOR DOWNSLOPING COMPONENT TO ERODE
PRECIPITATION. HAVE KEPT PROBABILITY OF PRECIPITATION HIGHEST IN
THE FAR WESTERN COUNTY WARNING AREA AND MUCH LOWER IN THE EAST. GOOD
PRESSURE RISES AND COLD AIR ADVECTION BEHIND THE FRONT TONIGHT WILL
RESULT IN GUSTY NORTHWEST WINDS. THE COOLER AIR MASS COMING IN WILL
HOLD LOW TEMPERATURES BELOW NORMAL.

FOR LOW TEMPERATURES OVERNIGHT FROM THE LOWER 30S IN THE NORTHWEST
TO THE MID 40S IN THE SOUTHEAST. HIGH PRESSURE WILL CONTROL OUR
WEATHER ON THURSDAY. HIGHS THURSDAY WILL RANGE FROM THE LOWER 50S
IN THE NORTHWEST TO THE MID 60S IN THE PIEDMONT.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
AS OF 300 PM EDT WEDNESDAY...

MAIN CONCERN THROUGH THE SHORT TERM CONTINUES TO FOCUS ON A SOUTHERN
STREAM SHORT WAVE THAT MOVES FROM THE MS VALLEY INTO THE MID-
ATLANTIC REGION. AS WITH THE CURRENT SYSTEM...MODELS CONTINUE TO
TREND SLOWER...BUT ARE IN REASONABLE AGREEMENT AT THE BEGINNING OF
THE EVENT. CONSIDERABLE DIFFERENCES...ESPECIALLY FROM RUN-TO-RUN OF
THE ECMWF...CONTINUE TO APPEAR AS WE MOVE TOWARD THE END OF THE
SHORT TERM PERIOD TOWARD THE LONG TERM PERIOD.  THIS CONCERNS THE
EVENTUAL LOCATION/DEVELOPMENT OF POTENTIALLY A CLOSED UPPER LOW.
THAT CONCERN IS JUST BEYOND THIS PERIOD. PCPN WILL SPREAD INTO THE
REGION FROM THE SOUTHWEST SATURDAY. THE INITIAL SFC AIR MASS IS
QUITE DRY HAVING LIMITED TIME TO RECOVER FROM STRONG HIGH PRESSURE
PRESENT ACROSS THE REGION FRI. THUS...HAVE DELAYED THE ONSET OF THE
PCPN...EVEN IN THE FAR SW VA AREA AND THE NW NC MOUNTAINS UNTIL SAT
AFTERNOON...NEARLY 12 HOURS SLOWER THAN BEFORE. AS THE PCPN SPREADS
NE...IT WILL CONTINUALLY BE MOVING TOWARD AN AREA OF DRIER AIR.
WEDGE DEVELOPMENT WILL ALREADY BE IN PLACE SAT AS THE SFC HIGH MOVES
OFF THE MID-ATLANTIC COAST. RAIN FALLING INTO THIS AIR MASS WILL
ENHANCE THE WEDGE. OVERALL...EXPECTING STRATIFORM -RA WITH AREAS OF -
DZ DEVELOPING NW NC/SOUTH CENTRAL VA/SW VA INTO THE SOUTHERN
SHENANDOAH VALLEY BY SUN AS THE WEDGE INTENSIFIES. INSTABILITY/SHEAR
REMAIN MINIMAL TO NONE WITH WEAK UPPER DYNAMICS AND THE
COOL...INCREASINGLY MARITIME AIR MASS IN PLACE. THUS...HAVE
CONTINUED TO LEAVE TSRA OUT OF THE FORECAST THROUGH THESE PERIODS.

MIN TEMPS WILL START OUT WELL BELOW NORMAL FRI MORNING WITH LOWS IN
THE LOW TO MID 30S ACROSS THE HIGHER ELEVATIONS ACROSS THE WEST PART
OF THE CWA TO NEAR 40 ACROSS THE EAST. SOME FROST IN LOW-
LYING...PROTECTED AND SHELTERED AREAS EARLY FRI IS NOT OUT OF THE
QUESTION...HOWEVER ANY WIDESPREAD FREEZE DOES NOT APPEAR
LIKELY...ESPECIALLY ACROSS THE PIEDMONT...WHICH IS THE ONLY AREA
THAT THE FROST/FREEZE PROGRAM HAS BEGUN. A FROST ADVISORY MAY BE
NEEDED IN SOME PIEDMONT AREAS EARLY FRI WITH A LATER FORECAST
PACKAGE. NO FREEZE PRODUCTS APPEAR TO BE NEEDED AT THIS TIME.
OTHERWISE...MIN TEMPS WILL TREND CLOSER TO NORMAL AS CLOUDS AND RAIN
SET IN SAT-SUN...BUT MAX TEMPS WILL BE WELL BELOW
NORMAL...ESPECIALLY FOR AREAS EAST OF THE ALLEGHANYS IN THE WEDGE
AREA.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 130 PM EDT WEDNESDAY...

COOL MOIST WEDGING PATTERN LIKELY TO PERSIST OVER THE BLACKSBURG
FORECAST AREA SATURDAY NIGHT INTO MONDAY...PERHAPS CONTINUING INTO
WEDNESDAY AS SURFACE RIDGE REMAINS ANCHORED OVER THE NORTHEAST
COAST...MAINTAINING MAINLY ONSHORE FLOW OVER MUCH OF THE REGION.

WEAK UPPER TROF FORECAST TO DRIFT VERY SLOWLY EAST OUT OF THE
TENNESSEE VALLEY ON SATURDAY NIGHT TO OFF THE MID ATLANTIC COAST BY
MONDAY EVENING. ONSHORE FLOW COUPLED WITH PROLONGED PERIOD OF AT
LEAST WEAK ISENTROPIC LIFT SHOULD ENSURE ABUNDANT CLOUD COVER AND AT
LEAST A MODERATE THREAT OF LIGHT RAIN FROM SATURDAY NIGHT INTO
MONDAY UNTIL TROF AXIS PASSES AND BUILDING HEIGHTS BRING SLIGHTLY
DRIER AIR BACK INTO REGION...AT LEAST IN MID AND UPPER
LEVELS.

HOWEVER...ESTABLISHMENT OF PRONOUNCED COOL WEDGE AND CONTINUING
ONSHORE UPSLOPING FLOW SHOULD BE MORE THAN SUFFICIENT TO TRAP
MOISTURE UNDER INVERSION LAYER...MAINTAINING THREAT FOR ABUNDANT
CLOUD COVER AND AT LEAST A THREAT FOR DRIZZLE...ESPECIALLY ACROSS
EASTERN FLANKS OF THE BLUE RIDGE EVEN INTO WEDNESDAY.

AS A RESULT OF THE ABOVE...EXPECT TO SEE A MUCH NARROWER DIURNAL
TEMPERATURE CURVE THROUGH THE ENTIRE LONG TERM PERIOD ALONG WITH AN
ONGOING THREAT OF AT LEAST SOME LIGHT PRECIPITATION.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
AS OF 145 PM EDT WEDNESDAY...

LIGHT WINDS FROM THIS MORNING HAVE INCREASE IN SPEED WITH GUSTS
OF 15 TO 25 MPH. VFR CONDITIONS WILL CONTINUE INTO THIS EVENING
WITH POCKETS OF MVFR WITH CONVECTION AND POST FRONTAL LOW CLOUDS.

LOW PRESSURE MOVING ACROSS THE GREAT LAKES WILL BRING A COLD
FRONT THROUGH THE REGION THIS EVENING INTO TONIGHT. EXPECT
FRONTAL PASSAGE AND WIND SHIFT TO THE NORTHWEST AROUND 23Z/7PM AT
BLF AND LWB AND BETWEEN 00Z/8PM AND 03Z/11PM AT BCB/ROA/DAN/LYH.
BRIEF WIND GUSTS TO 35 KNOTS MAY POSSIBLE WITH THE STRONGER
SHOWERS AND THUNDERSTORMS ALONG THE FRONT. THE SHOWERS MAY NEVER
REACH DAN AND LYH WITH NORTHWEST DOWNSLOPE WINDS AND THE
PRECIPITATION MAINLY BEHIND THE BOUNDARY.

WINDS WILL STILL GUST 20 TO 25 KNOTS FOR A FEW HOURS BEHIND THE
FRONT DUE TO PRESSURE RISES AND COLD AIR ADVECTION. CEILINGS MAY
DROP TO MVFR AT BLF AND LWB BEHIND THE FRONT. CONFIDENCE IS
MODERATE THAT CEILINGS WILL STILL BE MVFR BY 12Z THURSDAY.

HIGH PRESSURE WILL BUILD IN QUICKLY IN THE WAKE OF THE COLD FRONT
FOR THURSDAY AND FRIDAY. ANY MVFR CEILINGS WILL BE WEST OF THE
BLUE RIDGE...AND WILL IMPROVE TO VFR THURSDAY MORNING.

THIS WEEKEND WILL BE UNSETTLED WITH PERIODS OF SHOWERS BEGINNING
SATURDAY AFTERNOON. EXPECT PERIODS OF IFR/MVFR CONDITIONS SATURDAY
AFTERNOON THROUGH THE REST OF THE WEEKEND.

&&

.FIRE WEATHER...
AS OF 345 PM EDT WEDNESDAY...

BREEZY SOUTHWEST WINDS WILL CONTINUE AHEAD OF AN APPROACHING COLD
FRONT THIS AFTERNOON INTO TONIGHT. SOUTHWEST WINDS OF 10 TO 15 MPH
WITH GUSTS OF 20 TO 30 MPH ARE POSSIBLE LATE THIS AFTERNOON INTO
TONIGHT. THE WIND WILL ABRUPTLY SHIFT TO THE NORTHWEST WITH THE
PASSAGE OF THE FRONT THIS EVENING INTO TONIGHT. THE FRONT IS
EXPECTED TO CROSS THE MOUNTAINS BETWEEN BEFORE 9PM...THEN MOVE
EAST OF THE BLUE RIDGE AND ACROSS THE PIEDMONT BEFORE MIDNIGHT.
RAINFALL AMOUNTS WILL BE HIGHEST WEST OF BLUE RIDGE WITH LESS
TOTALS EAST OF BLUE RIDGE. HIGH PRESSURE BUILD IN FOR THURSDAY.

THE CHANCE OF RAIN MOVES BACK INTO THE FORECAST AREA AGAIN ON
SATURDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/KK
NEAR TERM...KK
SHORT TERM...RAB
LONG TERM...WERT
AVIATION...AMS/KK
FIRE WEATHER...AMS/KK/PM
Hazardous weather outlook, Apr 24, 6:00 AM EST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
700 AM EDT WED APR 24 2013

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-251100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
700 AM EDT WED APR 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

STRONG GUSTY WINDS ARE POSSIBLE WITH SHOWERS AND THUNDERSTORMS
THAT WILL CROSS THROUGH THE AREA THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Roanoke radar (KFCX), 126 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Smyth

When
April 24, 3:05 PM EST to 3:14 PM EST
Where
Smyth County, 4 mi SSE of Chilhowie to 1 mi NW of Marion
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
36.746, -81.642

The Smyth County 911 Center reported that four trees were down across the county from just south-southeast of Chillhowie in the far western part of the county to just northwest of Marion. One tree was down on Saint Clairs Creek Road, another on U.S. Route 11, just west-southwest of Marion, another on River Oak Drive just west of Marion, and the fourth on Fowler Street just northwest of Marion.

Thunderstorm Wind, Giles

When
April 24, 4:00 PM EST
Where
Giles County, 0.48 mi WSW of Potts Vly Jct
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
37.327, -80.708

The Friends and Family Restaurant on 100 Woodland Drive in Pearisburg sustained considerable damage from thunderstorm winds. The roof from the back porch of the restaurant was blown over the top of the building and into the front parking lot causing damage to one parked vehicle in the form of a busted out windshield.

Thunderstorm Wind, Giles

When
April 24, 4:00 PM EST
Where
Giles County, Narrows
Measured
50 kt (58 mph) estimated gust
Property damage
$700
Reported by
Public
Coordinates
37.330, -80.820

Thunderstorm winds blew down a large tree in Narrows.

Thunderstorm Wind, Covington (C)

When
April 24, 4:30 PM EST
Where
Covington (C) County, Covington
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
37.780, -79.980

The City of Covington Fire and Rescue Department reported that several trees were down across the city, some of which fell on homes and power lines. Some homes in Covington also reported losing shingles from the strong winds.

Hail, Galax (C)

When
April 24, 4:39 PM EST
Where
Galax (C) County, Galax
Measured
0.75 in hail
Reported by
Public
Coordinates
36.670, -80.920

The public observed penny-sized hail with the City of Galax.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448792, 449248, 449250, 448452, 448451.